Ohio, 2022

Flooding and Damaging Winds in Ohio, May 26, 2022

May 26, 2022 · NWS ILN · 13 events in 6 counties and zones

Scattered thunderstorms developed during the afternoon hours as a low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as a low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 9:02 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, May 26, 9:02 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1002 AM EDT Thu May 26 2022

.SYNOPSIS...
A slow, eastward progressing upper low keeps the pattern
unsettled through Friday, with periods of showers and
thunderstorms expected. The upper low begins to push east of our
region on Saturday, with gradual clearing expected. The forecast
trends drier the remainder of the weekend, with a gradual
warming trend expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A slow, eastward propagating upper low will provide broad ascent
throughout the Midwest region today. With the upper low
continuing to approach our fa, slight improvements to the
overall forcing are forecast today.

Radar at 10:00 AM shows pretty good coverage in showers across
the region. Strong meridional flow pattern continues to provide
a deep layer of south-southwesterly winds aloft, with the mean
flow giving these showers a north-northeasterly movement. Thick
low and mid level clouds are keeping the instability limited
this morning, with no lightning showing up yet on NLDN and GLD
plots.

Model trends seem to suggest more breaks in the pcpn early this
afternoon in our CWA, which will allow for some instability to
build in. Hi-res models continue to show vastly different
solutions in the evolution of showers/storms today. It does seem
like the best chance for severe weather potential will be ahead
of an occluded front that begins to approach our western
counties near the Tristate late this afternoon. Some CAMs do
highlight this area as having the best organized complex of
storms that form in a quasi-linear structure, while other CAMs
still keep storms unorganized through the late evening.

While model inconsistencies don't help paint a great picture,
there still remains the potential for a few strong to severe
storms to develop later this afternoon and translate eastward
through the evening hours given the environment. Large hail
seems to be more of a limited threat given the highly saturated
column of air aloft and thus providing more moist adiabatic
lapse rates. Straight-line winds remain the primary severe
threat, with another mention for a low end (but non-zero) chance
for tornadoes given the favorable rotational shear in the
lowest levels. General time frame to monitor for severe
potential in our CWA will be from 2PM through about 9PM.
Additionally, we continue to mention the potential for some
localized flooding given the south-north movement of
showers/storms that will allow training to occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Mid level low to continue to migrate east from the Mid MS Valley
into the Ohio Valley tonight. Severe threat will diminish during
the evening with the loss of heating and instability but showers
and thunderstorms will continue with the potential for hydro
issues continuing.

The mid level low to track thru Ohio Friday with considerable
cloudiness and categorical pops for pcpn. Temperatures will be
cooler with highs from the upper 60s far west to the lower/mid
70s east.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Upper low will be weakening and moving east Friday night and
Saturday, providing diminishing chances for showers and
thunderstorms. An expanding and strengthening upper ridge coupled
with surface high pressure is then expected to dominate the
remainder of the long term. This pattern will likely keep dry
weather across the area Saturday night through Wednesday.

Main concern may be increasing temperatures, with highs starting in
the 70s Saturday, rising through the 80s Sunday and Monday, then
reaching the low 90s by Wednesday. These forecast highs, supported
by 500mb heights exceeding 5900 meters, would be as much as 15
degrees above normal by the end of the long term.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A moist deep southerly flow will persist across the area ahead
of a slow moving mid level low to our west. Models consistent
showing rain showers increasing from the southwest this morning
with MVFR cigs developing. Low end moderate instability to
develop during the heating of the day. Expect to see good
coverage of showers and thunderstorms thru the afternoon into
this evening. Ceilings will likely improve to VFR for a period
late in the day into this evening before coming back down to
MVFR category late tonight as surface front moves thru the area.

Southerly winds will increase to 10 to 15 kts during the day
with wind gusts around 20 to 25 knots as well.

OUTLOOK...Thunderstorms are possible at times through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark/AR
NEAR TERM...Clark
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, May 26, 3:54 AM EST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Thu May 26 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
454 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.
Severe storms are possible today. The most favored time for severe
weather is between 1 PM and 7 PM. Damaging wind is the primary
threat. Large hail and tornado potential are low, but cannot be ruled
out. There is also a chance for heavy rainfall and localized
flooding this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 26, 10:36 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1136 AM EDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     PITSBURG                39.99N 84.49W
05/25/2022                   DARKE              OH   FIRE DEPT/RESCUE

            POWER POLE DOWN, BROKEN LIMBS, PINE TREES UPROOTED, AND
            ROOF DAMAGE TO A POST OFFICE.

&&

SEB
Special weather statement, May 26, 11:56 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1256 PM EDT Thu May 26 2022

INZ073>075-080-KYZ089>091-261730-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Carroll KY-
Gallatin KY-
1256 PM EDT Thu May 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHERN DEARBORN, SWITZERLAND, EASTERN CARROLL, SOUTHERN
BOONE AND WESTERN GALLATIN COUNTIES THROUGH 130 PM EDT...

At 1255 PM EDT, a strong thunderstorm was located near Vevay, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Lawrenceburg, Carrollton, Aurora, Rising Sun, Vevay, Dillsboro,
Florence, Wilmington, Pleasant, French, Hartford, Fairview, Ghent,
Patriot, Center Square, Braytown, Aberdeen, Cold Springs, Big Bone
Lick and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3916 8497 3892 8468 3866 8513 3874 8520
      3891 8520 3891 8532
TIME...MOT...LOC 1655Z 222DEG 29KT 3882 8511

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Binau
Special weather statement, May 26, 12:25 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
125 PM EDT Thu May 26 2022

INZ074-KYZ091-092-OHZ070-077-261800-
Dearborn IN-Boone KY-Kenton KY-Hamilton OH-Butler OH-
125 PM EDT Thu May 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
DEARBORN, NORTHERN KENTON, NORTHERN BOONE, WESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 200 PM EDT...

At 125 PM EDT, a strong thunderstorm was located near Aurora, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Cincinnati, Covington, Florence, Erlanger, Newport, Harrison, North
College Hill, Edgewood, Elsmere, Cheviot, Fort Mitchell, Villa Hills,
Mount Healthy, Fort Wright, Lawrenceburg, Greendale, Ludlow, Crescent
Springs, Aurora and Crestview Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 3.
 I-74 in Indiana between mile markers 167 and 171.
 I-74 in Ohio between mile markers 0 and 19.
 I-75 in Kentucky between mile markers 179 and 191.
 I-75 in Ohio between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3931 8487 3931 8482 3936 8482 3945 8472
      3912 8448 3909 8450 3908 8450 3888 8474
      3919 8499
TIME...MOT...LOC 1725Z 225DEG 33KT 3902 8496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KC
Special weather statement, May 26, 12:47 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
147 PM EDT Thu May 26 2022

KYZ090-092>096-261815-
Pendleton KY-Owen KY-Kenton KY-Campbell KY-Gallatin KY-Grant KY-
147 PM EDT Thu May 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
SOUTHERN CAMPBELL, GRANT, NORTHEASTERN OWEN AND CENTRAL PENDLETON
COUNTIES THROUGH 215 PM EDT...

At 147 PM EDT, a strong thunderstorm was located near Owenton, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Williamstown, Walton, Falmouth, Claryville, Crittenden, Dry Ridge,
Butler, Mount Auburn, Stewartsville, Visalia, Atwood, Grants Lick,
Northcutt, Bracht, Gardnersville, White Villa, Fiskburg, Sherman,
Elliston and Goforth.

This includes I-75 in Kentucky between mile markers 150 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3849 8476 3865 8490 3879 8469 3878 8466
      3879 8466 3880 8464 3880 8462 3885 8460
      3895 8446 3876 8423 3873 8423
TIME...MOT...LOC 1747Z 229DEG 36KT 3861 8478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KC

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 26, 12:51 PM EST to 12:53 PM EST
Where
Hamilton County, 1.48 mi SSE of Harrison
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.250, -84.790

A tree was downed.

Thunderstorm Wind, Butler

When
May 26, 1:10 PM EST to 1:12 PM EST
Where
Butler County, 1.9 mi NNW of Fairfield
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.354, -84.597

A tree fell onto the roadway near the intersection of Hine Road ad State Route 128.

Flood, Adams

When
May 26, 5:30 PM EST to 6:30 PM EST
Where
Adams County, 0.37 mi SSW of Beasley Fork to 0.33 mi SSW of Beasley Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
38.745, -83.522

Part of Moores Run Road was flooded by Moores Run Creek.

Flood, Adams

When
May 26, 5:30 PM EST to 6:30 PM EST
Where
Adams County, 0.88 mi SW of Dunkinsville to 2.57 mi NE of Dunkinsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.840, -83.480

Multiple roads had high water on them, including State Route 41, north of Dunkinsville.

Thunderstorm Wind, Adams

When
May 26, 5:35 PM EST to 5:37 PM EST
Where
Adams County, 0.54 mi W of Lynx
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.770, -83.410

Several trees were downed in the Lynx area.

Flood, Adams

When
May 26, 6:00 PM EST to 7:00 PM EST
Where
Adams County, 0.88 mi SW of West Union to 1.14 mi SW of West Union
Cause
Heavy Rain
Reported by
Public
Coordinates
38.790, -83.540

Water was covering half of an apartment complex parking lot.

Flood, Pike

When
May 26, 6:15 PM EST to 7:15 PM EST
Where
Pike County, 2.33 mi NNW of Morgantown to 1.96 mi NNW of Morgantown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.160, -83.220

High water was covering a roadway in the Pike Lake area.

Thunderstorm Wind, Pike

When
May 26, 6:25 PM EST to 6:27 PM EST
Where
Pike County, 1.07 mi E of Piketon
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.070, -83.000

A few trees were downed in the Piketon area.

Thunderstorm Wind, Pike

When
May 26, 6:25 PM EST to 6:27 PM EST
Where
Pike County, 0.54 mi W of Waverly
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.130, -82.980

A few trees were downed in the Waverly area.

Thunderstorm Wind, Ross

When
May 26, 6:27 PM EST to 6:29 PM EST
Where
Ross County, 1.6 mi W of Massieville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.270, -83.010

About 75 trees were blown down.

Thunderstorm Wind, Ross

When
May 26, 6:37 PM EST to 6:39 PM EST
Where
Ross County, 2.23 mi ESE of Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.315, -82.943

Several trees were downed along Eastern Avenue near U.S. 23.

Thunderstorm Wind, Fairfield

When
May 26, 7:26 PM EST to 7:28 PM EST
Where
Fairfield County, 2.76 mi N of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.670, -82.550

Six trees were downed in Berne Township.

Flood, Ross

When
May 26, 7:30 PM EST to 8:30 PM EST
Where
Ross County, 0.93 mi WSW of Dills to 1.37 mi SW of Bainbridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.227, -83.237

High water was reported on a few roadways in the Bainbridge area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017436, 1017437, 1017440, 1017442, 1017439, 1017448, 1017451, 1017444, 1017445, 1017447, 1017449, 1017452, 1017453.